Georgia, 2004Damaging Winds in Georgia, July 24, 2004
July 24, 2004 · NWS FFC · 4 events in 4 counties and zones
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 24, 4:35 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 24, 4:35 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT SAT JUL 24 2004
.SHORT TERM...
LATEST RADAR SHOWING SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING
IN THE NORTHEAST MOUNTAINS AND WITHIN ZONE OF BEST 850 MB
CONVERGENCE IN THERMAL TROUGH FROM COLUMBUS TO MACON. WITH MOIST
BOUNDARY LAYER AIDING IN HIGH CAPE ENVIRONMENT ALONG WITH DIURNAL
HEATING...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO CONTINUE TO
DEVELOP THROUGH THE AFTERNOON. CONVECTION SHOULD DIMINISH AFTER THIS
EVENING GIVING WAY TO ISOLATED COVERAGE OVERNIGHT ESPECIALLY IN THE
MOUNTAINS. OVERNIGHT LOWS LAST NIGHT ENDED MUCH HIGHER THAN
GUIDANCE AS WINDS STAYED UP. DO NOT EXPECT WINDS TO BE AS HIGH
THOUGH ADDITIONAL CLOUD COVER WILL KEEP LOWS UP OVERNIGHT. WENT
CLOSER TO WARMER ETA GUIDANCE BASED ON LAST NIGHTS TRENDS. OVERNIGHT
LOWS WILL END UP AT OR ABOVE 75 DEGREES AGAIN TONIGHT ACROSS PARTS
OF CENTRAL GA WHICH WOULD MEET PART OF THE CRITERIA FOR HEAT
ADVISORY ON SUNDAY...HOWEVER...DO NOT EXPECT HEAT INDICES WILL MEET
105 DEGREE REQUIREMENT WITH EXPECTED CLOUD AND PRECIPITATION
DEVELOPMENT SUNDAY AFTERNOON. BACK DOOR COLD FRONT EXPECTED TO PUSH
INTO NORTHEAST GA TOWARDS SUNDAY MORNING AND INTO CENTRAL GA BY
AFTERNOON. SOME UNCERTAINTY IN OVERALL PROGRESS SOUTHWARD. WITH
INCREASE IN PRECIPITABLE WATER...BACK DOOR FRONT AND LEE SIDE
THERMAL TROUGH WILL AGAIN BE FOCUS FOR CONVECTION...ESPECIALLY SOUTH
AND EAST OF ATLANTA. MAIN UPPER WAVE IN MEAN TROUGH CENTERED BACK
ACROSS THE DAKOTAS INTO COLORADO WILL SHIFT EASTWARD AND DEEPEN OVER
THE NEXT 24 HOURS...PUSHING INTO MISSOURI AND OKLAHOMA BY SUNDAY
AFTERNOON. THIS SHOULD BEGIN TO INDUCE SURFACE LOW FEATURE ACROSS
CENTRAL GULF COAST STATES SUNDAY AFTERNOON SHIFTING THE 850 FLOW
FROM SOUTHEASTERLY OFF THE ATLANTIC TO A MORE SOUTHERLY GULF
MOISTURE FETCH ACROSS GA OVERNIGHT SUNDAY. BY MONDAY AFTERNOON...
SURFACE LOW SWEEPS NORTH INTO EASTERN KY WITH ASSOCIATED FRONT
ACROSS NORTH GA. PRECIPITATION EFFICIENCY ALONGSIDE 700 MB OMEGA IN
BOTH ETA AND GFS SUPPORTING CONFIDENT CHANCES FOR MORE ORGANIZED
CONVECTIVE DEVELOPMENT MONDAY AFTERNOON AND THUS HAVE INCREASED POPS
INTO LIKELY RANGE.
.LONG TERM...
UPPER TROUGH BECOMES NEGATIVELY TILTED ACROSS GREAT LAKES REGION ON
TUESDAY SWEEPING SURFACE FRONT TO THE EAST COAST AND LAGGING BACK
ACROSS SOUTH GA. SOLUTION SEEMS REASONABLE AND HAVE ADJUSTED
FORECAST ACCORDINGLY WITH HIGHER POPS ACROSS CENTRAL GA. DRIER AIR
FILTERS IN FOR THURSDAY AS STRONG UPPER RIDGE TAKES HOLD OF THE EAST
COAST. EASTERLY UPPER FLOW WILL BRING MORE SUMMER TIME WEATHER FOR
SECOND HALF OF NEXT WEEK WITH TEMPERATURES NEAR CLIMATOLOGY AND
SLIGHT CHANCES OF AFTERNOON THUNDERSTORMS. WITH THIS UPPER
FLOW...WILL KEEP BETTER EYE ON ANY TROPICAL SYSTEMS THAT MAY DEVELOP
OVER THE NEXT SEVERAL DAYS.
&&
.AVIATION...A FEW THUNDERSTORMS AROUND BUT WOULD EXPECT MOST
ACTIVITY IN THE ATL AREA TO BE DISSIPATING BY 00Z. GENERALLY GOOD
VSBY. WINDS SHOULD REMAIN WITH AN EASTERLY COMPONENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 75 88 72 86 / 10 40 30 60
ATHENS 72 89 72 85 / 20 50 40 60
GAINESVILLE 73 88 71 84 / 20 50 30 60
ROME 73 89 70 87 / 10 40 30 60
COLUMBUS 76 90 75 89 / 10 40 40 60
MACON 74 90 74 89 / 10 50 40 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
39
Hazardous weather outlook, Jul 24, 4:58 AM EST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 AM EDT SAT JUL 24 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241556-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
558 AM EDT SAT JUL 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
.SYNOPSIS...
A WEAK RIDGE OF HIGH PRESSURE WILL CONTINUE TO DOMINATE MUCH OF THE
AREAS WEATHER...BUT INCREASE IN THE TEMPERATURE...AND THE AMOUNT OF
MOISTURE IN THE AIR WILL LEAD TO AN INCREASE IN INSTABILITY...WHICH
WILL TRIGGER SOME GENERAL THUNDERSTORMS.
.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING.
.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE AFTERNOON AND EARLY EVENING HOURS...AS DAYTIME HEATING WILL
COMBINE WITH INCREASING MOISTURE. THIS WILL LEAD TO GREATER
INSTABILITY. DEWPOINTS ARE FORECAST TO RISE INTO THE 60S. CAPE WILL
BE INCREASING TO AROUND (2000). HOWEVER...NO SEVERE THUNDERSTORMS ARE
FORECAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...
ISOLATED THUNDERSTORMS TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH
DAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
Thunderstorm Wind, Wilcox
- When
- July 24, 6:15 PM EST
- Where
- Wilcox County, Abbeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.983, -83.300
A cooperative observer with the National Weather Service reported that three large pine trees were blown down by thunderstorm winds. Power outages were also noted in the area.
Thunderstorm Wind, Meriwether
- When
- July 24, 8:12 PM EST
- Where
- Meriwether County, Luthersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.200, -84.750
The Meriwether County 911 center reported that a few trees were blown down.
Thunderstorm Wind, Coweta
- When
- July 24, 8:25 PM EST to 8:45 PM EST
- Where
- Coweta County, Grantville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.233, -84.833
The Coweta County Fire and Rescue as well as the Coweta County 911 center reported that several trees were down, including some on power lines, between Grantville and Moreland. The most significant damage was in the Moreland area.
Thunderstorm Wind, Muscogee
- When
- July 24, 10:00 PM EST
- Where
- Muscogee County, Columbus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.483, -84.967
The Columbus Ledger - Enquirer reported that thunderstorm winds knocked down several trees as well as several large tree branches. One large tree fell on a home on Shannon Drive and another fell on power lines on Cherokee Avenue. At least 10,000 residents in the county were without power for part of the evening.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kansas, July 24, 2004$950,000 · 5 events
- Damaging Wind in Arizona, July 24, 2004$150,000 · 50 kt wind · 1 event
- Flash Flood in Texas, July 24, 2004$30,000 · 1 event
- Lightning Strikes in Florida, July 24 to 26, 20041 injured · $5,000 · 2 events
- Damaging Winds in Arkansas, July 24, 200450 kt wind · 3 events
- Damaging Winds in Arkansas, July 24, 200450 kt wind · 3 events
- Damaging Winds in Florida, July 24, 2004$3,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Arkansas, July 24, 200452 kt wind · 2 events
- Hail and Damaging Wind in Arkansas, July 24, 200450 kt wind · 2 events
- Flash Flooding in Missouri, July 24, 20042 events
- Damaging Winds in Oklahoma, July 24, 200452 kt wind · 2 events
- Damaging Winds in Arizona, July 24 to 27, 200470 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415324, 5415325, 5415323, 5415378.